Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Louisville, KY

June 15, 2003Jefferson County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 15, 2003, 9:16 AM EST for Jefferson County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 9:16 AM EST (14:16 UTC)
Expired
Jun 15, 2003, 9:45 AM EST
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 151420
FFWLMK
INC077-151545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
916 AM EST SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1045 AM EST

* AT 915 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER DUPONT...OR ABOUT 45 MILES NORTH OF LOUISVILLE...  
  WITH LITTLE MOVEMENT. RADAR HAS ESTIMATED THAT AROUND TWO INCHES
  OF RAIN HAS ALREADY FALLEN THIS MORNING AROUND DUPONT...WITH
  ANOTHER INCH OR SO POSSIBLE THROUGH 1045 EST. THIS WILL LIKELY     
  LEAD TO FLASH FLOODING.

SOME CITIES THAT WILL BE IMPACTED INCLUDE DUPONT AND LANCASTER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3887 8571 3876 8552 3889 8539 3893 8544

$$

STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:50 AM EST, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 1:50 AM EST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 AM EDT SUN JUN 15 2003

SHORT TERM:

PRIMARY QUESTION CONCERNS THE POTENTIAL FOR ADDITIONAL FLOODING
LATER TODAY. SYNOPTIC SITUATION IS IN SOME WAYS SIMILAR TO
YESTERDAY. WINDS ALOFT ARE EXCEEDING LIGHT...AND STORM MOTION TODAY
WILL BE ONE AGAIN SLOW TO ALMOST STATIONARY. EARLY THIS MORNING A
WEAK UPPER AND SURFACE LOW WAS COLOCATED OVER CENTRAL KENTUCKY. IN
FACT...STORMS OVER SOUTHERN INDIANA ATTM ARE MOVING WEST...WHILE
THOSE NEAR TENNESSEE ARE SLIDING EAST. THIS AFTERNOON...HIGH
DEWPOINTS...MODERATE INSTABILITY AND POSSIBLY SOME DYNAMICS FROM
RIGHT REAR QUADRANT FROM A WEAK UPPER LEVEL JET WILL LEAD ONCE AGAIN
TO AFTERNOON DEVELOPMENT OF SCATTERED THUNDERSTORMS. A WEAK SURFACE
TROUGH WILL BECOME ESTABLISHED OVER EAST CENTRAL KENTUCKY...WHICH
MAY SERVE AS A FOCUS MECHANISM FOR DEVELOPMENT. WITH PRECIPITABLE
WATER VALUES OF 1.6 INCHES...AND EXPECTED SLOW MOVEMENT OF
STORMS...THREAT EXIST FOR ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS.
WILL ISSUE FLOOD WATCH FOR ENTIRE CWA...UNTIL MIDNIGHT FOR THREAT OF
FLOODING.

WILL ADD AREAS OF LIGHT FOG AND HAZE INTO MORNING FORECAST AS
VISIBILITIES HAVE FALLEN TO 3 TO 5 MILES ACROSS NORTHERN KENTUCKY.

HUMID AIRMASS WILL REMAIN AROUND THROUGH WEDNESDAY NIGHT. DIFFICULT
TO IDENTIFY ANY DISTINCT DISTURBANCES UNTIL TUESDAY EVENING...WHEN
UPPER LEVEL TROUGH MOVES SOUTHEAST ACROSS THE WESTERN GREAT LAKES
ACROSS INDIANA. WITH LI/S INDICATING AFTERNOON INSTABILITY EACH
AFTERNOON...WILL NOT CHANGE ONGOING FORECAST WHICH INCLUDES CHANCES
OF PRECIPITATION EACH DAY...ESPECIALLY DURING AFTERNOON AND EVENING
HOURS.

GFS STILL ADVERTISING A DRIER AIRMASS ARRIVING FROM THE GREAT LAKES
THURSDAY. 1021MB HIGH PRESSURE DEVELOPS OVER MICHIGAN FRIDAY
MORNING...AND NORTHERLY WINDS EXPECTED TO PUSH MOIST AIR INTO
TENNESSEE. WILL CONTINUE ONGOING DRY FORECAST FOR THE WEEKEND.

.LMK...FLOOD WATCH CONTINUES UNTIL MIDNIGHT FOR ALL OF CENTRAL
KENTUCKY AND A PART OF SOUTH CENTRAL INDIANA.

DENMAN
Hazardous weather outlook, Jun 15, 4:22 AM EST, 4 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
522 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL KENTUCKY WILL SERVE
AS THE FOCUS FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE SLOW MOVING STORMS WILL HAVE THE CAPACITY TO PRODUCE UP TO 3
INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS AMOUNT OF RAIN
FALLING ON ALREADY SATURATED GROUND MAY PRODUCE FLASH FLOODING OF
SMALL STREAMS AND CREEKS. IN ADDITION PONDING OF WATER ON ROADS AND
UNDERPASSES WILL BE POSSIBLE. FOR THESE REASONS A FLOOD WATCH HAS
BEEN ISSUED THROUGH 8 PM EDT FOR THE KENTUCKY COUNTIES OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. SOME
OF THESE STORMS MAY ALSO HAVE THE POTENTIAL TO PRODUCE BRIEF PERIOD
OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:40 PM ESTFlash Flood WarningLMKPerry65 min
Jun 15, 3:17 PM ESTFlash Flood WarningLMKHarrison118 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.